Louisiana, 2004

Flash Flood in Louisiana, June 24, 2004

June 24, 2004 · NWS LCH · 1 event in 1 county or zone

Many cars stalled out along Highway 171 due to high water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Many cars stalled out along Highway 171 due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 24, 9:56 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 24, 9:56 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1056 AM CDT THU JUN 24 2004

.DISCUSSION...CURRENT AREA RADARS SHOW LARGE AREA OF RAIN AND
THUNDERSTORMS MOVING SLOWLY NORTHEAST INTO EXTREME SOUTHEAST TEXAS
AND SOUTHWEST LOUISIANA. EXPECT THIS AREA TO EXTEND INTO LOUISIANA
LATER THIS AFTERNOON. THE HEAVIEST RAINS THIS MORNING HAVE BEEN
ACROSS JEFFERSON AND ORANGE COUNTIES WITH THREE HOURLY RADAR RAINFALL
TOTALS OF TWO TO THREE INCHES AND ACROSS EASTERN BEAUREGARD WITH
TOTALS OF OVER THREE INCHES. ANOTHER TWO TO THREE INCHES WITH
ISOLATED HIGHER AMOUNTS IS EXPECTED ACROSS THE AREA AS SEVERAL
DISTURBANCES MOVE ACROSS THE AREA DURING THE NEXT FEW DAYS. FLOOD
WATCH WILL CONTINUE IN EFFECT. NO CHANGES NEEDED TO CURRENT FCST.

&&

.PREVIOUS DISCUSSION...SURFACE ANALYSIS SHOWING TROFFING JUST INLAND
OF TEXAS COAST...WHILE OLD FRONTAL BOUNDARY REMAINS DRAPED IN SIMILAR
POSITION AS LAST NIGHT ARCING FROM THE MID MISSISSIPPI VALLEY TO NEAR
TEXARKANA AND SOUTHWEST INTO CENTRAL TEXAS. IN THE MID LEVELS...
SOUTHWESTERLY FLOW CONTINUES BETWEEN SUBTROPICAL HIGH RIDGING WEST
ACROSS THE GULF WATERS AND MODEST TEXAS TROF.

VERY LITTLE CHANGE IN BOTH THE SHORT AND LONG-TERM OUTLOOK WITH AN
UNSETTLED WEATHER PATTERN AHEAD AS REGION REMAINS UNDER A VERY MOIST
AND UNSTABLE TROPICAL AIRMASS. CURRENTLY SEEING A WEAKENING COMPLEX
OF SHOWERS AND A FEW THUNDERSTORMS MOVING ACROSS THE FORECAST AREA
ASSOCIATED WITH A WEAK SHORTWAVE. SECOND WEAKENING IMPULSE OVER
NORTHWEST GULF ALSO SPAWNING SOME CONVECTION. YET ANOTHER COMPLEX
BECOMING ORGANIZED FROM JUST NORTH OF CORPUS TO NORTHWEST OF HOUSTON.
THIS CONVECTION ASSOCIATED WITH WEAK CLOSED LOW ALOFT IN VICINITY OF
SAN ANTONIO AND WILL LIKELY BE OUR NEXT WEATHER MAKER IN LINE AS
FEATURE TRACKS NORTH AND NORTHEAST.

&&

.SHORT-TERM...WILL MAINTAIN CATEGORICAL POPS AGAIN TODAY AS
PREVIOUSLY MENTIONED SOUTH TEXAS SHORTWAVE MIGRATES SLOWLY NORTH AND
NORTHEAST. FLOOD WATCH WILL REMAIN IN EFFECT FOR THE ENTIRE REGION AS
FFG REMAINS VERY LOW FROM PREVIOUS RAINS. LATEST HPC GUIDANCE HAS
ENTIRE AREA WITHIN EXCESSIVE RAINFALL OUTLOOK. WILL BE AIDED TODAY BY
A LITTLE MORE DIVERGENCE ALOFT TO ENHANCE RAINFALL. SIMILAR POPS FOR
FRIDAY AS ACTIVE SOUTHWESTERLY FLOW CONTINUES.

&&

.LONG-TERM...OVERALL WEATHER PATTERN TO REMAIN UNCHANGED. WET WEATHER
PATTERN TO CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  84  74  83  73  /  ++  70  70  50
BPT  84  73  84  72  /  ++  70  70  50
AEX  80  72  82  70  /  ++  70  70  50
LFT  84  74  83  72  /  80  70  70  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...FFA TODAY.

&&

MARCOTTE/24
Hazardous weather outlook, Jun 24, 3:17 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 AM CDT THU JUN 24 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
251016-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
417 AM CDT THU JUN 24 2004

.DAY ONE...TODAY AND TONIGHT...
A FLOOD WATCH IS IN EFFECT TODAY FOR THE ENTIRE FORECAST AREA.
THE REGION REMAINS UNDER A VERY MOIST AND UNSTABLE AIRMASS. SEVERAL
UPPER AIR DISTURBANCES MOVING OVERHEAD WILL MAINTAIN WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY THROUGHOUT THE DAY. RAIN AMOUNTS
OF TWO INCHES WILL BE COMMON...WITH ISOLATED 5 INCHES POSSIBLE. A
FLOOD WATCH IS NOT IN EFFECT FOR TONIGHT...BUT MAY BE REQUIRED SHOULD
CONDITIONS WARRANT.

.DAYS TWO THROUGH SEVEN...A VERY UNSETTLED WEATHER PATTERN IS
EXPECTED TO CONTINUE. HEAVY RAINS WILL REMAIN A THREAT WITH THE
POSSIBILITY FOR FLOODING. FLOOD WATCHES MAY BE REQUIRED IN THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
WILL BE POSSIBLE TODAY.

MARCOTTE

In the hours before

Local storm report, Jun 24, 10:06 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1106 AM CDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 AM     MARINE TSTM WIND 31 SSW CAMERON          29.38N 93.50W
06/24/2004  60 MPH           XXX                XX   PUBLIC

            REPORTED BY PLATFORM IN WEST CAMERON BLOCK 170.

1102 AM     MARINE TSTM WIND 42 SSW CAMERON          29.24N 93.57W
06/24/2004  50 MPH           XXX                XX   PUBLIC

            REPORTED BY PLATFORM IN WEST CAMERON BLOCK 198.

&&

THM
Local storm report, Jun 24, 10:27 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1127 AM CDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1125 AM     MARINE TSTM WIND 30 S CAMERON            29.36N 93.30W
06/24/2004  55 MPH           XXX                XX   PUBLIC

            REPORTED BY PLATFORM IN WEST CAMERON BLOCK 144.

&&

THM
Local storm report, Jun 24, 10:36 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1136 AM CDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLASH FLOOD      2 S RAGLEY              30.48N 93.23W
06/24/2004                   BEAUREGARD         LA   LAW ENFORCEMENT

            SEVERAL CARS STALLED OUT ON US 171 DUE TO HIGH WATERS.

&&

THM
Local storm report, Jun 24, 10:48 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1148 AM CDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1146 AM     MARINE TSTM WIND 35 S CAMERON            29.29N 93.30W
06/24/2004  72 MPH           XXX                XX   PUBLIC

            REPORTED BY PLATFORM IN WEST CAMERON BLOCK 173.

&&

THM
Local storm report, Jun 24, 10:53 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1153 AM CDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1152 AM     MARINE TSTM WIND 35 SE CAMERON           29.44N 92.89W
06/24/2004  41 MPH           XXX                XX   PUBLIC

            REPORTED BY PLATFORM IN EAST CAMERON BLOCK 46.

&&

THM
Local storm report, Jun 24, 11:02 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1202 PM CDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 AM     MARINE TSTM WIND 39 SSE CAMERON          29.28N 93.05W
06/24/2004  40 MPH           XXX                XX   PUBLIC

            REPORTED BY PLATFORM IN WEST CAMERON BLOCK 178.

&&

THM

The radar

The Lake Charles radar (KLCH), 59 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Beauregard

When
June 24, 11:35 AM CST to 2:00 PM CST
Where
Beauregard County, Ragley
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
30.649, -93.343 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407656.